Anyone had Jaw stiffness: Dignosed with PMG/GCA... - PMRGCAuk

PMRGCAuk

13,377 members24,333 posts

Anyone had Jaw stiffness

Berylholley
Berylholley

Dignosed with PMG/GCA actually seems to be Temporal Artritis. Had jaw stiffness when chewing breakfast. Seems to be ok except it is now loose on LH side when I chew. Had a back tooth out ages ago and though it healed up it is quite a deep hole. Don't know if iit is the pred or the Actonel, both Dr and Rheumy said I must have. Only took 1 x 2 and didn't like them. Has anyone else had anything like this? I am now trying to reduce from 37mg.

9 Replies

It is possible it is GCA which tends to make the jaw ache when chewing but stops when you are not using the muscle any more. The pain comes from the lack of blood supply from the inflamed arteries in that area so the muscle protests like your legs do if you’re going too fast up a hill. It doesn’t make it loose though. You said in one of your previous posts that you couldn’t open your mouth very wide. I certainly didn’t get that with my jaw claudication. After high doses of Pred I did start getting jaw problems with the Temporomandibular joint which I think was due to the Pred making the muscle weak. I have also had a back tooth out which has unbalanced the set of my teeth which has added to that. Not being able to open the mouth wide and a feeling of looness or tightness in the joint can be symptoms of TMJ dysfunction. Read this link and see if it fits for you, though you could have a couple of different issues at the same time.

mayoclinic.org/diseases-con...

Berylholley
Berylholley in reply to SnazzyD

I think it is TMJ, I did have trouble initially with the stiffness which seemed to clear up with my 37mg dose that I have reduced to from 40mg. I am 84 and have had a large tooth out which left a deep hole that healed up nicely some time ago. Think it could be the trouble. Maybe muscles have been affected by the pred as I did have a lower back muscle problem when doctor reduced my dose in May on the 12th day. I had to have the paramedics as I couldn't get up fro the lying position, was in agony, my muscles in my lower back where all over the place. Thank you so much for your help.

Just to say I hope you are feeling a bit 'better' Beryl. Not sure of your history but sounds as if you are dealing with both PMR/GCA . The main thing is don't reduce your Pred too fast - read some of the posts here on 'tapering' especially the 'DSNS' method which helps to reduce going up and down with your dose which is worse in he long run.

Best wishes

Rimmy

Berylholley
Berylholley in reply to Rimmy

Thank you Rimmy My dilemma is trying to get down from 40mg, diagnosed by my GP in May, she wanted me to go straight to eye hospital for a biopsy when I told her about stiffness first thing in my jaw. I wouldn't go for several reasons, mainly didn't want any higher than 40mg. I have just started to reduce pred to 35mg today.

I am feeling quite well but when my GP told me to reduce to 35mg on day 12 from 40mg I was fine for 3 days and then woke up with lower back pain which worsened over next few days had to have paramedics as I couldn't get into sitting position or out of bed. Goodness knows what it was, muscle spasms hurting and spine, I think it might have been bursitis, am down for a MIR Scan on lower back so hope to know more then.

Rimmy
Rimmy in reply to Berylholley

Hi again Beryl protecting eyesight is very important with GCA that is one reason why an initial high dose is sometimes utilised even though many would prefer not to have to take them. It is at least good you have a GP who seems aware of the major symptoms of GCA - many unfortunately still aren't. The question of dosage and tapering down speed can also be complicated - but there are lots of helpful posts here to clarify things. Hope you sort out your back pain really soon and at least remain comfortable until that happens.

Best wishes

Rimmy

Berylholley
Berylholley in reply to Rimmy

Re helpful posts, I don't know how I would have managed without this site. I am going to reduce very slowly, possibly 2.5mg every 3 to 4 weeks. Do you think it would be a good idea to take a low dose Asprin every day?

Rimmy
Rimmy in reply to Berylholley

Some people on his forum say they take low dose Asprin and seem to have no problem with it - I do not as for some of us it irritates the stomach. Pred can anyway be hard on the stomach so swallowing your dose with a few spoons of thick greek yoghurt is a good idea if it isn't the enteric coated variety you are taking.

Berylholley
Berylholley in reply to Rimmy

I have some lovely Lancashire Yoghurt from Iceland, it is as nice as Greek. Am a bit worried about the stomach. My husband had a problem with it started spontaneous bleeding so they have put mom Rivaroxaban.

Yes and blurry sight. Just got word from my dr. I've got CSA.

Now the games begin.

Damn.

You may also like...